The photosensitising properties of the antihypertensive drug hydrochlorothiazide increase the risk of skin cancers on sun-exposed areas of skin, a study from the University of NSW Sydney has shown.
Researchers at the university’s Centre for Big Data Research in Health aimed to determine the risk of lip cancer and malignant melanoma among Australians prescribed hydrochlorothiazide.
They conducted a case-control study based on prescriptions for veterans over 65 in NSW who had been prescribed hydrochlorothiazide between 2004-2015,
After identifying incident cases of squamous cell carcinoma of the lip and of cutaneous melanoma they matched them with up to 20 controls, and adjusted for variables such as other medications and UV exposure by geographic location.
For the 45 cases of lip cancer identified, ever-use of hydrochlorothiazide was associated with an odds ratio (OR) of 2.6. The risk also appeared to be cumulative, with a longer duration of hydrochlorothiazide use (over three years, ≥25 000 mg) associated with an OR of 4.7.
For 659 cases of cutaneous melanoma, use of hydrochlorothiazide was associated with an OR of 1.2, but with no cumulative effect as a similar OR was seen with high hydrochlorothiazide use.
No increased risk fo skin cancers was seen with other antihypertensive agents, including other diuretics, ACE inhibitors, and angiotensin receptor blockers.
The results, published in Basic & Clinical Pharmacology & Toxicology, are the first from the Australian population—already at an elevated risk of developing skin cancer – and support similar findings from previous international studies, the study authors said.
Lead author Dr Benjamin Daniels, a pharmaco-epidemiologist and research fellow at UNSW, said the findings should reinforce awareness among prescribers of the photosensitising properties of hydrochlorothiazide.
“Doctors may want to consider conducting more skin checks for their patients or reinforcing advice around sun-smart behaviours that everyone should be aware of, like adequate protection when UV is higher than three and avoiding sun exposure during peak UV times.”
However he cautioned that the findings should be interpreted to deter people from continuing to take their medication.
“Hypertension is a condition that needs to be carefully managed. We don’t want anyone to suddenly stop taking hydrochlorothiazide out of fear of developing skin cancer.